Trending

What happens when your potassium is very high?

What happens when your potassium is very high?

Having too much potassium in your blood can be dangerous. Potassium affects the way your heart’s muscles work. When you have too much potassium, your heart may beat irregularly, which in the worst cases, can cause heart attack. If you think you are having a heart attack, call 911 for emergency help.

What are the signs and symptoms of potassium deficiency?

Common signs and symptoms of potassium deficiency include weakness and fatigue, muscle cramps, muscle aches and stiffness, tingles and numbness, heart palpitations, breathing difficulties …

How can you tell if your potassium levels are high?

Because most people don’t have symptoms, you might not know you have high potassium until you get a routine blood test. A serum potassium test measures potassium levels in blood. Your healthcare provider may also order an electrocardiogram (EKG). This test shows changes in heart rhythm caused by hyperkalemia.

Can a low potassium level cause numbness and tingling?

Low blood levels of potassium can weaken nerve signals, which may result in tingling and numbness. While occasionally experiencing these symptoms is harmless, persistent tingles and numbness may be a sign of an underlying condition. If you experience persistent paresthesia, it’s best to see your doctor. Summary Persistent tingles and

What happens if you have too much potassium in your body?

Heart Palpitations Heart palpitations can be scary, and they may have their origins in too much or too little potassium. If you’ve been supplementing with potassium, or have increased your intake of foods high in potassium, heart palpitations could be a sign to scale it back. It’s important to meet your potassium requirement, but not to exceed it.

What are the symptoms of increased potassium?

The symptoms of high potassium depend on the level of the mineral in your blood. You may not have any symptoms at all. But if your potassium levels are high enough to cause symptoms, you may have: tiredness or weakness. a feeling of numbness or tingling. nausea or vomiting. trouble breathing. chest pain.

What are the warning signs of low potassium?

Identifying the Signs. Watch for early warning signs. The first signs of moderately low potassium can be muscle aches, cramps and abnormal weakness ((including respiratory and gastrointestinal muscle weakness if severe).

What to do if potassium is high?

Drink plenty of water and exercise. If you become dehydrated, high potassium levels can rise. Exercising may be a natural treatment of hyperkalemia , so make sure to get in 30 minutes each day, five days per week to help lower potassium levels.

What would cause a sudden drop in potassium?

Some medications will decrease a potassium level. Taking prescription medications to rid the body of excess water, called diuretics, to help treat conditions such as kidney failure or high blood pressure can cause a drop in potassium, according to the Mayo Clinic.